Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 33, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 20, 2020, 11:37 PM MST for Maricopa County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 11:37 PM MST (06:37 UTC)
- Expired
- Aug 21, 2020, 5:00 AM MST
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 3040 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895
WGUS55 KPSR 210637
FFWPSR
AZC013-211200-
/O.NEW.KPSR.FF.W.0033.200821T0637Z-200821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1137 PM MST Thu Aug 20 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 500 AM MST.
* At 1137 PM MST, Doppler radar indicated thunderstorms producing
heavy rain in South-central Maricopa County. Between 0.5 and 2
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of Maricopa County
This includes the following highways...
AZ Route 85 between mile markers 11 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3271 11286 3251 11289 3251 11276 3280 11273
3282 11283 3278 11285
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.25-1 INCH IN 2 HOURS
$$
CK2 follow-up statements
666
WGUS75 KPSR 210701
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1201 AM MST Fri Aug 21 2020
AZC013-211200-
/O.CON.KPSR.FF.W.0033.000000T0000Z-200821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1201 AM MST Fri Aug 21 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING FOR MARICOPA COUNTY...
At 1201 AM MST, Doppler radar indicated thunderstorms producing
heavy rain in South-central Maricopa County. Between 0.5 and 2
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
mainly rural areas of Maricopa County
This includes the following highways...
AZ Route 85 between mile markers 11 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3271 11286 3251 11289 3251 11276 3280 11273
3282 11283 3278 11285
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.25-1 INCH IN 2 HOURS
$$
JS348
WGUS75 KPSR 211155
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
455 AM MST Fri Aug 21 2020
AZC013-211205-
/O.EXP.KPSR.FF.W.0033.000000T0000Z-200821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
455 AM MST Fri Aug 21 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING
FOR MARICOPA COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3271 11286 3251 11289 3251 11276 3280 11273
3282 11283 3278 11285
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:35 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 20, 10:35 PM MST, 1 hour 2 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 1035 PM MST Thu Aug 20 2020 .UPDATE...Updated aviation Discussion. && .SYNOPSIS... High pressure will remain dominant over the Four Corners region through the next several days. But, an increase in humidity, which will linger through the weekend, will reduce high temperatures for a few days and support an uptick in storm activity. Next week, temperatures are expected to increase. Storm chances will continue for high terrain areas with a lingering slight chance for some of the lower deserts of central Arizona. && .DISCUSSION... Thunderstorms are in progress over the typical higher terrain areas of AZ early this afternoon though more isolated over southeast AZ (so far). But, there area also storms over northern Baja, and some of the southern California mountains stretching from near Mt. San Gorgonio down to the Mexico border. The main difference from 24 hours ago is the activity over the San Diego and northern Baja mountains. This is due to additional moisture moving in from the Gulf of California likely thanks to the influence of Tropical Storm Genevieve currently centered west- northwest of Cabo San Lucas with the eye just offshore of the far southwestern coast of Baja. The Gulf moisture is also evident over southern AZ with surface dew points running roughly 5-10 degrees higher than 24 hours ago. Oftentimes, this leads to some boundary layer cooling which can offset what would otherwise be an increase in instability. However, the higher terrain often better able to take advantage of the moisture. As for storm activity the rest of the afternoon and tonight, the deterministic CAMs and HREF have been handling current trends relatively well. They are generally in good agreement on storms struggling to survive as they move west and southwest off the higher terrain. But, isolated redevelopment is still depicted. Mainly however, will be areas of outflow from distant storms. For the Phoenix area, it appears there may be a couple of main outflows: one from the north and another from the east/southeast. Such specifics remain highly uncertain but gusty outflow winds affecting at least some portion of south-central Arizona are expected. With the wind comes the potential for blowing dust and this is most likely over Pinal County. Elsewhere in our forecast area, there is a slight chance of storms over Joshua Tree N.P. For Friday, HREF depicts a bit less convective activity over the higher terrain and in turn less impact for the lower deserts. High temperatures trend down as well due to the effects of more humidity, cloud cover, and outflows cooling the lower levels. The relatively cooler conditions (but still at least normal) continue over the weekend as the moisture increase is sustained due to the effects of Tropical Storm Genevieve. Of note, Genevieve will not have any direct impact on our forecast area as it tracks further away from land and weakens. Moisture/PWAT slowly trends down next week and high pressure strengthens. Thus, temperatures trend upward again with highs climbing above 110 on the lower deserts beginning Monday. But, higher terrain areas such as the Mogollon Rim are expected to continue to have at least some storm activity and steering flow will have an easterly component for a while. Thus there is potential for storms to propagate to the lower elevations. && .AVIATION...Updated at 0535Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Most of the convection has pushed off well to the southeast of the terminals, and we may see very isolated showers (or storms) thru about 08z before they dissipate for good. Look for lingering debris cloudiness overnight with FEW-SCT decks 6-9k feet and SCT to BKN decks aoa 12k feet. Clouds should tend to dissipate becoming mostly FEW or SCT after 12z. Most likely convection somewhat diminished tomorrow following tonight's working over of our atmosphere so no mention will be made of convection in the TAFs Friday evening, and will leave out early onset of outflows. Should storms develop more than expected and outflows become an issue they can be addressed in later TAF packages. Winds very squirrely and variable with outflows moving around from all directions so high uncertainty with wind thru about 09z, but after that winds should generally settle in from an easterly component, becoming west again after 19z Friday. Should see some gusts into the teens at least after 21z continuing into the evening hours. Southeast California/Southwest Arizona including KIPL and KBLH: Chances for convection look pretty slim over the western deserts over the next 24 hours; we should mainly see some mid/high cloud decks spreading into the area from the southwest this evening with BKN decks aoa 15k feet. Clouds should become mostly FEW to SCT by Friday morning. Winds will favor the south during the period at KBLH with sustained speeds up to 15kt or so at times and maybe a few gusts above 20kt during afternoon/evening hours. Winds to favor the southeast at KIPL. && .FIRE WEATHER... Sunday through Thursday: No major changes to the outlook...High pressure will persist across the Desert Southwest this weekend and into next week and will keep temperatures well above normal. The highest moisture levels will be on Saturday with the remnants of Hurricane Genevieve near N Baja and S CA. Afternoon min RHs will be near 20-30% with overnight recovery around 45-60%. Moisture then decreases by early next week with min RH dipping back into the teens around Monday with overnight recoveries in the 35-40% range. The increased moisture this weekend may become a bit more favorable for thunderstorm activity, even across the lower deserts, although primary storm chances will stay across high terrain areas to the east of Phoenix each day. Any storms that develop have the potential to produce strong gusty, erratic, winds, lightning and localized flash flooding. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ AVIATION...CB FIRE WEATHER...Sawtelle/Benedict
In the hours before
Local storm report, Aug 20, 9:36 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 4 E AHWATUKEE FOOTHILLS 33.31N 111.99W
08/20/2020 MARICOPA AZ TRAINED SPOTTER
MULTIPLE TREES REPORTED DOWN. THE LARGEST
WAS 6+ INCH DIAMETER.
&&
DHSpecial weather statement, Aug 20, 9:41 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
941 PM MST Thu Aug 20 2020
AZZ559-210515-
Sonoran Desert Natl Monument AZ-
941 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1015 PM MST...
At 941 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 35 miles southeast of Gila Bend, moving south at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Kaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3269 11233 3268 11220 3251 11221 3250 11221
3251 11243 3251 11244
TIME...MOT...LOC 0441Z 020DEG 20KT 3256 11228
INSSpecial weather statement, Aug 20, 10:07 PM MST, 1 hour 30 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1007 PM MST Thu Aug 20 2020 AZZ559-210600- Sonoran Desert Natl Monument AZ- 1007 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1100 PM MST... At 1007 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles west of Kaka, or 22 miles northeast of Ajo, moving south at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of Maricopa County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3272 11275 3268 11239 3251 11241 3251 11278 TIME...MOT...LOC 0507Z 017DEG 21KT 3255 11252 INS
Special weather statement, Aug 20, 10:39 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1039 PM MST Thu Aug 20 2020
AZZ539-559-210615-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
1039 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1115 PM
MST...
At 1039 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Ajo, moving west at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 between mile markers 19 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3272 11308 3270 11275 3251 11278 3251 11310
3252 11310
TIME...MOT...LOC 0539Z 087DEG 18KT 3257 11290
CKLocal storm report, Aug 20, 11:12 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1112 PM MST THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLOOD 2 MI. W OF STANFIELD 32.88N 112.03W
08/20/2020 PINAL AZ TRAINED SPOTTER
1 OF 2 LANES OF HWY 84 AT SMITH RD. FLOODED.
&&
JSSpecial weather statement, Aug 20, 11:23 PM MST, 14 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1123 PM MST Thu Aug 20 2020 AZZ539-559-210700- Sonoran Desert Natl Monument AZ-Gila Bend AZ- 1123 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL MIDNIGHT MST... At 1123 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles south of Gila Bend Auxiliary Field, or 19 miles north of Ajo, moving north at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of Maricopa County. This includes AZ Route 85 between mile markers 8 and 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3254 11276 3257 11297 3287 11288 3280 11257 TIME...MOT...LOC 0623Z 196DEG 9KT 3266 11281 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:21 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 20, 5:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 20, 5:50 PM MST | Special Weather Statement | PSR | 25 min | |
| Aug 20, 6:24 PM MST | Severe Thunderstorm Warning | PSR | Gila | 36 min |
| Aug 20, 6:28 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 20, 6:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 20, 6:52 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 23 min |
| Aug 20, 6:55 PM MST | Special Weather Statement | PSR | Pinal | 50 min |
| Aug 20, 7:01 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 59 min |
| Aug 20, 7:03 PM MST | Dust Storm Advisory | PSR | Maricopa | 57 min |
| Aug 20, 7:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 20, 7:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 20, 7:25 PM MST | Special Weather Statement | PSR | Maricopa | 35 min |
| Aug 20, 7:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 31 min |
| Aug 20, 7:35 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 20, 7:43 PM MST | Special Weather Statement | PSR | Pinal | 32 min |
| Aug 20, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 20, 7:50 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 25 min |
| Aug 20, 7:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 52 min |
| Aug 20, 7:59 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 20, 8:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 28 min |
| Aug 20, 8:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Aug 20, 8:15 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 20, 8:20 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 20, 8:27 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 70 min |
| Aug 20, 8:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 20, 9:01 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 20, 9:06 PM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Aug 20, 9:09 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 36 min |
| Aug 20, 9:29 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 20, 9:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 20, 9:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Aug 20, 9:49 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 20, 10:00 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 20, 10:07 PM MST | Special Weather Statement | PSR | 53 min | |
| Aug 20, 10:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 88 min |
| Aug 20, 10:39 PM MST | Special Weather Statement | PSR | 36 min | |
| Aug 20, 11:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 20, 11:23 PM MST | Special Weather Statement | PSR | 37 min | |
| Aug 21, 3:20 AM MST | Excessive Heat Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 47 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.